Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 214, NWS Austin/San Antonio, TX

June 29, 2004Bexar County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jun 29, 2004, 12:35 PM CDT for Bexar County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2004, 12:35 PM CDT (17:35 UTC)
Expired
Jun 29, 2004, 3:30 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Bexar County, TX

The radar

The Austin/San Antonio radar (KEWX), 59 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 5.6 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2004-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3741 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2004-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3741 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
536 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 291737
FFWSAT
TXC029-292030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1235 PM CDT TUE JUN 29 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR RIVER FLOODING IN THE FOLLOWING            
  COUNTIES...  
  BEXAR

* UNTIL 330 PM CDT

* AT 1230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM 8 MILES SOUTHWEST OF CHINA
  GROVE...OR ABOUT 10 MILES SOUTH OF SAN ANTONIO...MOVING NORTH AT 10
  MPH.

WITH ADDITIONAL HEAVY RAINFALL FLOODING WILL LIKELY OCCUR ON LEON 
CREEK...SALADO CREEK AND OLMOS CREEK IN BEXAR COUNTY THIS AFTERNOON.

IF YOU LIVE NEAR A CREEK...STREAM OR RIVER BE PREPARED TO MOVE TO A 
PLACE OF SAFETY OR HIGHER GROUND IF A WARNING IS ISSUED OR FLOODING 
IS OBSERVED.

RAINFALL AMOUNTS OF 1 TO 2 INCHES PER HOUR ARE EXPECTED WITH SOME 
AREAS RECEIVING 3 INCHES PER HOUR.  BEFORE THE RAINFALL ENDS THIS 
EVENING...SOME LOCATIONS COULD SEE UP TO 7 INCHES OF RAIN.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD AVOID
CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS.

LAT...LON 2918 9848 2944 9824 2968 9844 2966 9879
          2930 9879

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 9:30 AM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, Jun 29, 9:30 AM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
930 AM CDT TUE JUN 29 2004

.UPDATE DISCUSSION...
A FLASH FLOOD WATCH IS CURRENTLY IN PLACE FOR ALL OF SOUTH CENTRAL
TEXAS AND THE HILL COUNTRY UNTIL 4PM WEDNESDAY. WE DONT SEE THIS
CHANGING AT THIS TIME.

THE COUNTY WARNING FORECAST AREA...(CWFA)...CONTINUES TO BE UNDER
THE INFLUENCE OF SEVERAL FEATURES. ONE BEING THE LOW LEVEL INFLOW OFF
THE GULF AND THE RIDGE PARKED TO THE EAST. THE SECOND BEING THE UPPER
LEVEL MOISTURE INFLOW FROM THE PACIFIC/BAJA REGION AS SEEN BY WV/IR
SATELLITE LOOPS. A WEAK RIDGE IS LOCATED TO THE NORTHWEST AND THE
SOUTHERN AND CENTRAL PLAINS ARE DOMINATED BY WEAK TROFING. MOISTURE
CONTINUES TO BE ADVECTION INTO THE REGION AND WILL CONTINUE UNTIL
THE EASTERN GULF RIDGE REINFORCES THE SOUTHERN PLAINS AS FORECASTED
TO DO SO THIS WEEKEND.

MODEL GUIDANCE CONTINUES TO SHOW A VERY WET CONDITIONS FOR THE CWFA
THROUGH LATE WEDNESDAY. THE ONLY DIFFERENCES HAVE BEEN THE AMOUNT OF
RAIN FORECASTED TO FALL. BUT ALL THE MODELS AGREE WITH THE ONGOING
RAIN EVENT ENDING BY THIS WEEKEND.

THE 4AM FORECAST PACKAGE HAS EVERYTHING HANDLED OK.
WILL MAKE A FEW MINOR ADJUSTMENTS TO BRING THE GRIDS AND FORECAST
MORE INLINE WITH THE CHANGING WEATHER TRENDS.

&&

.PREV DISCUSSION...
S TX REMAINS SETUP FOR ADDITIONAL HEAVY RAINFALL FOR THE NEXT
36-48 HOURS WITH THE POSSIBILITY OF LESSENING RAIN CHCS FROM THE
WEST BY LATE WEDNESDAY OR THURSDAY. S TX CONTS TO BE ON THE NW
PERIPHERY OF A RIDGE OVER THE GLFMEX...KEEPING A MID LEVEL TAP OF
TROPICAL MOISTURE ACROSS S TX FROM MEXICO.  S/W ENERGY IS BEING
EJECTED ACRS NRN MEXICO INTO SOUTHWEST TX AROUND THE BASE OF AN UPR
TROF OVR CA/BAJA. SEE NO REASON NOT TO EXTEND THE CURRENT FLOOD WATCH
THRU WED AFTN FOR THE ENTIRE CWA GIVEN THIS SCENARIO.

CURRENT GFS/ECMWF MODEL TRENDS INDICATE THE GULF RDG TO BUILD
WESTWARD WITH TIME AND PUSHING THE MONSOON WEST TO THE SW CONUS.
THE GFS IS A BIT FASTER/STRONGER IN BUILDING THE RDG INTO THE SRN
ROCKIES THAN THE ECMWF SO HAVE KEPT CHC POPS INTO THU...HOWEVER BY
THE 4TH OF JULY WEEKEND INTO EARLY NEXT WEEK...EITHER MODEL SHOWS A
MUCH DRIER WX PATTERN...EXCEPT FOR THE POSSIBILITY OF NWLY FLOW MCSS
SKIRTING THE NERN CWA.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLOODING
FOR ALL OF SOUTH CENTRAL TEXAS UNTIL 4PM WEDNESDAY.

&&
Hazardous weather outlook, Jun 29, 6:00 AM CDT, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
600 AM CDT TUE JUN 29 2004

TXZ171>173-183>194-202>209-217>225-228-301100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
600 AM CDT TUE JUN 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
A FLASH FLOOD WATCH FOR ALL OF SOUTH CENTRAL TEXAS AND THE HILL
COUNTY HAS BEEN EXTENDED THROUGH WEDNESDAY AFTERNOON.  A VERY MOIST
AND UNSTABLE AIRMASS REMAINS IN PLACE. A SERIES OF UPPER LEVEL
DISTURBANCES WILL CONTINUE TO GENERATE SHOWERS AND THUNDERSTORMS
TODAY AND TONIGHT...GRADUALLY SPREADING FROM WEST TO EAST ACROSS
SOUTH CENTRAL TEXAS. HEAVY RAINFALL MAY CAUSE FLOODING. ADDITIONAL
RAINFALL AMOUNTS WILL AVERAGE 1 TO 3 INCHES ARE LIKELY WITH ISOLATED
AMOUNTS OF UP TO 6 INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE FLASH FLOOD WATCH WILL EXTEND THROUGH WEDNESDAY AFTERNOON.
SHOWERS AND THUNDERSTORMS WILL CONTINUE. HEAVY RAINFALL MAY CAUSE
FLOODING WEDNESDAY. THE WEATHER PATTERN IS EXPECTED TO CHANGE
THURSDAY LEADING TO LOWER CHANCES OF RAINS FRIDAY INTO THE FOURTH OF
JULY WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Jun 29, 7:21 AM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
721 AM CDT TUE JUN 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0606 AM     FLASH FLOOD      GARNER STATE PARK       29.57N 99.74W
06/29/2004                   UVALDE             TX   LAW ENFORCEMENT

            12 FEET OF WATER IN GARNER STATE PARK.

&&

DC
Local storm report, Jun 29, 8:26 AM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
826 AM CDT TUE JUN 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0746 AM     FLASH FLOOD      3 NW MEDINA             29.83N 99.29W
06/29/2004                   BANDERA            TX   LAW ENFORCEMENT

            HIGHWAY 2107 NORTHWEST OF HIGHWAY 16 CLOSED.

&&

DC
Local storm report, Jun 29, 9:40 AM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
940 AM CDT TUE JUN 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0100 AM     FLASH FLOOD      LEAKEY                  29.72N 99.76W
06/29/2004                   REAL               TX   DEPT OF HIGHWAYS

            HIGHWAYS 335,336,337,55,1120,2631 CLOSED.

0855 AM     FLASH FLOOD      UVALDE                  29.22N 99.78W
06/29/2004                   UVALDE             TX   LAW ENFORCEMENT

            SEVERAL WATER RESCUES OF PEOPLE IN TREES.

&&

VL/DC

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:19 PM CDTSevere Thunderstorm WarningEWXZavala56 min
Jun 28, 10:55 PM CDTFlash Flood WarningEWXEdwards, Kinney3 hr
Jun 28, 11:21 PM CDTFlash Flood WarningEWXBandera3 hr
Jun 28, 11:27 PM CDTFlash Flood WarningEWXReal3 hr
Jun 29, 12:51 AM CDTFlash Flood WarningEWXUvalde6 hr
Jun 29, 1:56 AM CDTFlash Flood WarningEWXEdwards, Kinney4 hr
Jun 29, 2:30 AM CDTFlash Flood WarningEWXReal4 hr
Jun 29, 3:19 AM CDTFlash Flood WarningEWXBandera3 hr
Jun 29, 6:01 AM CDTFlash Flood WarningEWXBandera, Edwards, Real, Uvalde4 hr
Jun 29, 10:03 AM CDTFlash Flood WarningEWXBastrop, Travis, Williamson3 hr
Jun 29, 10:12 AM CDTFlash Flood WarningEWXAtascosa, Bexar, Caldwell, Comal, Guadalupe, Hays and 2 more4 hr
Jun 29, 10:36 AM CDTFlash Flood WarningEWXBandera, Kendall, Kerr4 hr
Jun 29, 11:44 AM CDTFlash Flood WarningEWXBlanco, Gillespie4 hr
Jun 29, 12:03 PM CDTFlash Flood WarningEWXBurnet, Llano4 hr
Jun 29, 12:49 PM CDTFlash Flood WarningEWXFayette, Lee5 hr
Jun 29, 1:00 PM CDTFlash Flood WarningEWXBastrop, Travis, Williamson5 hr
Jun 29, 1:35 PM CDTFlash Flood WarningEWXAtascosa, Bandera, Bexar, Blanco, Burnet, Caldwell and 10 more4 hr
Jun 29, 1:49 PM CDTFlash Flood WarningEWXDeWitt, Gonzales, Karnes, Lavaca4 hr
Jun 29, 2:48 PM CDTFlash Flood WarningEWXDimmit, Real, Uvalde, Zavala3 hr
Jun 29, 4:00 PM CDTFlash Flood WarningEWXBexar6 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.